Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Migraines & Headaches Health Center

Font Size
A
A
A

Medicines That Can Cause Headache

Many prescription and nonprescription medicines and supplements can cause headaches. A few examples are:

Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your doctor about your side effects. Do not stop taking the medicine until you have spoken with your doctor.

Think about whether nonprescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies. Some alternative therapies may cause headaches. Talk to your doctor about any alternative therapies you are using.

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:

If you think your headache may be caused by a nonprescription medicine and you feel you need to continue taking it, talk with your doctor.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine

Current as ofSeptember 9, 2014

WebMD Medical Reference from Healthwise

Last Updated: September 09, 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Today on WebMD

Business woman with hand on face and eyes closed
What aura looks like, triggers, and more.
woman with migraine
Get the truth about migraines.
 
headache in the bedroom
Keep headaches from ruining your sex life.
woman with hands on head
Test your knowledge of triggers, types, and more.
 
woman with migraine
Quiz
drinking coffee
Article
 
Migraines Headaches Basics
Article
acupuncture needles in woman's back
Slideshow
 
Tired young man
Slideshow
spraying perfume
Article
 
man with a headache
Article
headache in the bedroom
Article